Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Omaha, NE

May 29, 2018Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2018, 2:34 PM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2018, 2:34 PM CDT (19:34 UTC)
Expired
May 29, 2018, 3:00 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:02 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 29, 1:02 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
102 PM CDT Tue May 29 2018

.UPDATE...
Issued at 1253 PM CDT Tue May 29 2018

Morning update included scattered thunderstorm development where
instability was increasing this afternoon and the surface analysis
revealed a convergence area along the Missouri River and into
western Iowa. Additional thunderstorms likely with increased mid
and upper level forcing with moist/steep lapse rate environment
farther west.

&&

.SHORT TERM...(Today through Thursday)
Issued at 320 AM CDT Tue May 29 2018

An upper-low which has remained quasi-stationary over the Great
Basin into central Rockies has recently become elongated and is
in the process of transitioning into an open wave. That process
will be hastened by a vigorous vorticity maximum within the base
of the parent system over the Four Corners will eject northeast
into the central Plains later today into tonight. In the low
levels, synoptic boundaries have been masked by convective outflow
with surface observations indicating a coherent outflow boundary
stretching from southeast SD through eastern NE into eastern KS as
of 06z.

Latest model guidance is suggestive that a subtle, precursor
impulse is lifting northeast into the mid MO Valley this morning,
which in conjunction with the convective outflow boundary is
supporting the recent uptick in convection across eastern NE as of
08z. We remain uncertain as to how long these storms could linger
this morning with some model data suggesting perhaps into early
afternoon. The duration and coverage of this early-day convection
will have implications on the degree of afternoon air mass
destabilization, as well as daytime highs.

A secondary, more robust round of thunderstorms is forecast to
develop later this afternoon into evening over central parts of
NE/KS with upscale growth into an east-southeast-moving MCS which
would impact our area late this afternoon into this evening. It
currently appears that the greatest severe weather threat will
exist along and south of I-80 where greater instability is
forecast to reside. Damaging outflow winds appear to be the
primary concern, though some hail is also possible.

On Wednesday, we could see some lingering convection across the
northern and eastern part of our area in conjunction with the
passage of the mid-level trough. Highs will be in the mid to
upper 80s.

On Thursday, mid-level heights will once again build over the
north-central U.S. in advance of the next trough moving onto the
Pacific Coast. This will translate to afternoon temperatures
returning to the lower to mid 90s.

.LONG TERM...(Thursday night through Monday)
Issued at 320 AM CDT Tue May 29 2018

On Friday into Friday night, a strong short-wave trough and
associated cold front will traverse the northern and central
Plains, supporting a chance of thunderstorms and potentially some
severe weather. We will see slightly cooler temperatures this
weekend with warmer readings again by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 102 PM CDT Tue May 29 2018

Showers and thunderstorms expected periodically this afternoon and
tonight. Kept conditions VFR outside of thunderstorms and
mentioned gusty winds...otherwise southeast through southwest
winds 5 to 15kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Zapotocny
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, May 29, 1:39 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
139 PM CDT Tue May 29 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300845-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
139 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A few waves of thunderstorms are expected to develop this
afternoon and continue tonight. Some of these storms may become
strong to severe with large hail, damaging winds, heavy rain,
lightning, and an isolated tornado.

Heating this afternoon combined with a surface boundary in eastern
Nebraska and western Iowa has been enough to promote thunderstorm
development early and mid afternoon. These thunderstorms may
produce marginally severe hail and gusty winds or a
funnel/isolated tornado.

Later this afternoon and this evening, an upper level weather
disturbance in southwest Nebraska that travels northeast is
expected to provide additional support for another round of
thunderstorms.

Much of the area outlook area has the risk for severe weather with
any of the stronger storms that develop. A slightly greater risk
for severe weather later this afternoon and evening will be along
and south of I-80 where damaging outflow winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for potential severe weather will be Friday
evening as a strong storm system moves across the northern and
central Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this evening.

Zapotocny

In the hours before

Special weather statement, May 29, 1:47 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
147 PM CDT TUE MAY 29 2018

NEZ051-053-291915-
Saunders NE-Sarpy NE-
147 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY and SOUTHEASTERN
SAUNDERS COUNTIES UNTIL 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or 22 miles southwest of Omaha, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gretna, Ashland, Memphis, Memphis State Recreation Area and Koa
Campground.

LAT...LON 4102 9627 4103 9630 4105 9632 4105 9634
      4102 9635 4102 9645 4121 9643 4122 9636
      4121 9636 4119 9632 4119 9623 4118 9622
TIME...MOT...LOC 1846Z 188DEG 26KT 4106 9635

BLB
Local storm report, May 29, 2:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     5 NE MEMPHIS            41.15N 96.36W
05/29/2018                   SAUNDERS           NE   TRAINED SPOTTER

            TREE BRANCH DOWN APPROXIMATELY 3 INCHES IN
            DIAMETER.

&&

BLB
Special weather statement, May 29, 2:17 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
217 PM CDT TUE MAY 29 2018

IAZ069-079-080-291945-
Pottawattamie IA-Mills IA-Montgomery IA-
217 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 245
PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Emerson, or 29 miles southwest of Atlantic, moving
north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carson, Macedonia, Henderson and Farm Creek Public Wildlife Area.

LAT...LON 4102 9535 4104 9543 4127 9545 4124 9522
TIME...MOT...LOC 1916Z 189DEG 24KT 4108 9538

BLB
Local storm report, May 29, 2:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 MILES NW LESHARA      41.39N 96.49W
05/29/2018  E60 MPH          SAUNDERS           NE   PUBLIC

            ESTIMATED 50-60MPH WIND GUSTS WITH NICKLE
            SIZED HAIL.

&&
Local storm report, May 29, 2:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 NE YUTAN              41.26N 96.37W
05/29/2018  E0.75 INCH       SAUNDERS           NE   PUBLIC

            40 MPH WINDS GUST.

&&

CZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:33 AM CDTSpecial Weather StatementOAXNemaha12 min
May 29, 2:46 AM CDTSpecial Weather StatementOAXCass, Douglas, Johnson, Nemaha, Otoe, Richardson and 2 more29 min
May 29, 2:55 AM CDTSevere Thunderstorm WarningOAXPawnee, Richardson35 min
May 29, 3:16 AM CDTSpecial Weather StatementOAXNemaha, Otoe, Richardson44 min
May 29, 1:47 PM CDTSpecial Weather StatementOAXSarpy28 min
May 29, 2:01 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders29 min
May 29, 2:20 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington25 min
May 29, 2:45 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington17 min
May 29, 3:18 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe27 min
May 29, 4:18 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe42 min
May 28, 7:21 PM CDTSpecial Weather StatementOAXFremont, Mills24 min
May 29, 2:17 PM CDTSpecial Weather StatementOAXMontgomery28 min
May 29, 2:50 PM CDTSevere Thunderstorm WarningOAXShelby14 min
May 29, 3:24 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby21 min
May 29, 3:27 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby18 min
May 29, 3:45 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby30 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie36 min
May 29, 4:20 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page, Pottawattamie40 min
May 29, 4:28 PM CDTSevere Thunderstorm WarningOAXHarrison32 min
May 29, 4:58 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie47 min
May 29, 5:37 PM CDTAreal Flood AdvisoryOAXMontgomery, Page, Pottawattamie3 hr
May 29, 5:44 PM CDTSpecial Weather StatementOAXPottawattamie46 min
May 28, 7:43 PM CDTSpecial Weather StatementOAXHolt32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.